Colorado, 2007

Hail in Colorado, May 24, 2007

May 24, 2007 · NWS BOU · 1 event in 1 county or zone

Several fast moving storms dropped substancial amounts of hail in the foothills southwest of Denver. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Several fast moving storms dropped substancial amounts of hail in the foothills southwest of Denver. One such hailstorm occurred on U.S. Highway 285 near Aspen Park. State troopers reported 2 inches of pea size hail fell on the highway, causing it to become snowpacked and slick. Four accidents were reported in a very short time, including three rollovers within a 10-minute span. No one was injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 1:40 AM MST, 7 hours 55 minutes earlier.

Area forecast discussion, May 24, 1:40 AM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 AM MDT THU MAY 24 2007

.SHORT TERM...THE UPPER LEVEL TROUGH IS MOVING EAST OF THE AREA
EARLY THIS MORNING WITH A GRADUAL DECREASE IN PCPN ACROSS NERN CO.
BY AFTN THE FLOW ALOFT WILL BECOME GENERALLY ZONAL.  BEST LAPSE
RATES BY AFTN WILL BE IN THE MTNS WITH THE AIRMASS ACROSS NERN CO
CONSIDERABLY MORE STABLE.  SATELLITE SHOWS A DISTURBANCE MOVING INTO
WRN UTAH EARLY THIS MORNING WHICH IS FCST TO BE OVER WRN COLORADO BY
AFTN.  AS THIS FEATURE MOVES ACROSS EXPECT SOME ISOLD-WDLY SCT -TSRA
IN THE MTNS.  WITH AIRMASS OVER NERN COLORADO RATHER STABLE WILL NOT
MENTION ANY TSTMS AS EXPECT ACTIVITY OVER THE MTNS WILL DIMINISH AS
IT MOVES OVER THE MORE STABLE AIRMASS.  TEMPS TODAY WILL BE WARMER
THAN YESTERDAY WITH READINGS GETTING BACK TO NEAR NORMAL LEVELS OVER
NERN COLORADO.  MEANWHILE WITH SFC LOW PRESSURE WILL DEVELOP FROM
CENTRAL WYOMING INTO CENTRAL COLORADO AS SFC HIGH PRESSURE MOVES
EAST INTO THE CENTRAL PLAINS.  AS A RESULT THE SFC GRADIENT WILL
INCREASE BY THIS AFTN WITH GUSTLY SLY WINDS DEVELOPING OVER THE
PLAINS WHICH WILL CONTINUE INTO THE EVENING HOURS.

.LONG TERM...STG WLY WINDS ALF WL CONTINUE INTO THE MRNG HRS FRIDAY
AS ZONAL FLOW DVLPS ACRS THE DISTRICT.  MDL CROSS SECTIONS INDG
WINDS NR THE MTN TOP LVL UP TO 40 KTS IN THE MRNG...BUT THESE WINDS
WL DECREASE LATER IN THE MRNG INTO THE AFTN.  TEMPS WL BE WARMER
ACRS THE PLAINS AS WLY FLOW SCOURS MOST OF THE COLD AIR OUT OF THE
AREA.  QUITE A BIT OF MSTR IN THE MID LVLS WL SIFT BACK INTO THE
AREA DURING THE AFTN AS NEXT TROF MOVES TWD WY.  THIS WL RESULT IN
QUITE A BIT OF CLDS AND A LOW CHC OF PCPN. CURRENT FCST ALREADY
ADDRESSES THIS...SO NO CHGS TO FRI WX NEEDED.

WK CDFNT STILL ON TRACK TO MOV INTO THE PLAINS SAT.  DEPTH AND
OVERALL EXTENT OF COOL AIR NOT IMPRESSIVE...BUT IT SHOULD BE ENUF TO
KNOCK A COUPLE DEGREES OFF AFTN MAX TEMPS.  THERE WL BE SUFFICIENT
MSTR FOR PCPN SAT...BUT ATMS WL BE MORE STBL AND ISOLD POPS WL BE
ALL WE CAN MUSTER SAT.

LOOKING AHD TO SUN AND MEMORIAL DAY...DRIER AND WARMER WX WILL
RETURN AS HIGH PRESSURE BLDS ACRS THE SOUTHWEST.  TEMPS WL BE INTO
THE 80S SUN AND MONDAY.  ANOTHER TROF MAY ENTER THE CNTRL PLAINS
TUES OR WED...PERHAPS COOLING THINGS OFF AGAIN FOR THE MIDDLE OF
NEXT WEEK.  ONLY MINOR CHGS NEEDED FOR THE EXTENDED PERIOD.

&&

.AVIATION...EXPECT VFR CONDITIONS THRU TONIGHT.  SLY WINDS WILL
INCREASE BY MID AFTN AND CONTINUE INTO THE EVENING HRS WITH SPEEDS
POSSIBLY IN THE 15 TO 25 MPH RANGE AFT 21Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/046
Hazardous weather outlook, May 24, 3:46 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
446 AM MDT THU MAY 24 2007

COZ030>051-241700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
446 AM MDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRIER AND MORE STABLE AIRMASS WILL BE OVER THE AREA TODAY.  ONLY
ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED IN THE MOUNTAINS WHICH
WILL PRODUCE GUSTY WINDS AND SMALL HAIL BUT LIMITED RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RPK/046

In the hours before

Local storm report, May 24, 5:00 AM MST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
600 AM MDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     SNOW             1 SW EVERGREEN          39.62N 105.36W
05/24/2007  M1.0 INCH        JEFFERSON          CO   STORM CHASER

0544 AM     SNOW             7 N GLEN HAVEN          40.55N 105.43W
05/24/2007  M3.6 INCH        LARIMER            CO   TRAINED SPOTTER

0201 AM     SNOW             3 W JAMESTOWN           40.12N 105.45W
05/24/2007  M3.4 INCH        BOULDER            CO   TRAINED SPOTTER

&&

CLB
Local storm report, May 24, 5:23 AM MST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
623 AM MDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 AM     HEAVY SNOW       2 E ANTERO JUNCTION     38.92N 105.93W
05/24/2007  M7.0 INCH        PARK               CO   TRAINED SPOTTER

0554 AM     SNOW             1 SW EVERGREEN          39.62N 105.36W
05/24/2007  M1.0 INCH        JEFFERSON          CO   STORM CHASER

0544 AM     SNOW             7 N GLEN HAVEN          40.55N 105.43W
05/24/2007  M3.6 INCH        LARIMER            CO   TRAINED SPOTTER

0201 AM     SNOW             3 W JAMESTOWN           40.12N 105.45W
05/24/2007  M3.4 INCH        BOULDER            CO   TRAINED SPOTTER

&&

CLB
Local storm report, May 24, 6:00 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
700 AM MDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 AM     SNOW             13 SW HARTSEL           38.89N 105.97W
05/24/2007  M6.0 INCH        PARK               CO   TRAINED SPOTTER

0628 AM     SNOW             3 N BAILEY              39.45N 105.46W
05/24/2007  M2.5 INCH        PARK               CO   TRAINED SPOTTER

0623 AM     SNOW             6 SW EVERGREEN          39.57N 105.42W
05/24/2007  M5.3 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0618 AM     HEAVY SNOW       2 E ANTERO JUNCTION     38.92N 105.93W
05/24/2007  M7.0 INCH        PARK               CO   TRAINED SPOTTER

0600 AM     SNOW             2 NW ELIZABETH          39.38N 104.63W
05/24/2007  M1.0 INCH        ELBERT             CO   CO-OP OBSERVER

0554 AM     SNOW             1 SW EVERGREEN          39.62N 105.36W
05/24/2007  M1.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0544 AM     SNOW             7 N GLEN HAVEN          40.55N 105.43W
05/24/2007  M3.6 INCH        LARIMER            CO   TRAINED SPOTTER

0201 AM     SNOW             3 W JAMESTOWN           40.12N 105.45W
05/24/2007  M3.4 INCH        BOULDER            CO   TRAINED SPOTTER

&&

CLB
Local storm report, May 24, 7:15 AM MST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
815 AM MDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     SNOW             4 WSW ELDORADO SPRINGS  39.91N 105.34W
05/24/2007  E2.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0700 AM     SNOW             1 SSE ESTES PARK        40.36N 105.51W
05/24/2007  M2.7 INCH        LARIMER            CO   CO-OP OBSERVER

0700 AM     SNOW             ANTERO RESERVOIR        38.99N 105.89W
05/24/2007  M2.0 INCH        PARK               CO   CO-OP OBSERVER

0653 AM     SNOW             13 SW HARTSEL           38.89N 105.97W
05/24/2007  M6.0 INCH        PARK               CO   TRAINED SPOTTER

0628 AM     SNOW             3 N BAILEY              39.45N 105.46W
05/24/2007  M2.5 INCH        PARK               CO   TRAINED SPOTTER

0623 AM     SNOW             6 SW EVERGREEN          39.57N 105.42W
05/24/2007  M5.3 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0618 AM     HEAVY SNOW       2 E ANTERO JUNCTION     38.92N 105.93W
05/24/2007  M7.0 INCH        PARK               CO   TRAINED SPOTTER

0600 AM     SNOW             2 NW ELIZABETH          39.38N 104.63W
05/24/2007  M1.0 INCH        ELBERT             CO   CO-OP OBSERVER

0554 AM     SNOW             1 SW EVERGREEN          39.62N 105.36W
05/24/2007  M1.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0544 AM     SNOW             7 N GLEN HAVEN          40.55N 105.43W
05/24/2007  M3.6 INCH        LARIMER            CO   TRAINED SPOTTER

0201 AM     SNOW             3 W JAMESTOWN           40.12N 105.45W
05/24/2007  M3.4 INCH        BOULDER            CO   TRAINED SPOTTER

&&

CLB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 24, 9:35 AM MST
Where
Jefferson County, Aspen Park
Measured
0.25 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.520, -105.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34801.